Statins are a group of medicines that can help lower the level of low-density lipoprotein (LDL) cholesterol in the blood. LDL cholesterol is often called the “bad” cholesterol because it collects in the walls of your blood vessels, hiking your risk of having a heart attack. Fortunately, statins intercept this process by reducing the production of LDL cholesterol inside the liver. However, the drug is known to cause a number of different side effects including some found in the mouth.
“Statin treatment was then discontinued, which was followed by various laboratory tests and repeat visits to the dentist at seven and 15 days after statin discontinuation.
“Results showed that a high percentage of oral symptoms included dry mouth, itchiness, bitterness, and cough during statin therapy.
“There was a marked improvement in their symptoms after temporary interruption of statin treatment.”
In another study published in the US National Library of Medicine National Institutes of Health, side effects of statins in the oral cavity were looked at.
The study’s objective was to analyse the side effects of statins in the mouth cavity, and to analyse the symptoms after interruption of the treatment.
Symptoms pertaining to the oral cavity from statin use included dry mouth, itchiness, bitterness in the mouth and cough.
Other possible side effects caused by statins include:
- Muscle pain
- Liver damage
- Increased blood sugar
- Neurological symptoms
- Gastrointestinal symptoms.